A drift-diffusion model for molecular motor transport in anisotropic filament bundles

Oelz, Dietmar and Mogilner, Alex (2016) A drift-diffusion model for molecular motor transport in anisotropic filament bundles. Discrete and Continuous Dynamical Systems - Series A, 36 8: 4553-4567. doi:10.3934/dcds.2016.36.4553


Author Oelz, Dietmar
Mogilner, Alex
Title A drift-diffusion model for molecular motor transport in anisotropic filament bundles
Journal name Discrete and Continuous Dynamical Systems - Series A   Check publisher's open access policy
ISSN 1078-0947
1553-5231
Publication date 2016-08-01
Sub-type Article (original research)
DOI 10.3934/dcds.2016.36.4553
Open Access Status Not yet assessed
Volume 36
Issue 8
Start page 4553
End page 4567
Total pages 15
Place of publication Springfield, MO, United States
Publisher American Institute of Mathematical Sciences
Language eng
Abstract In this study we consider the density of motor proteins in filament bundles with polarity graded in space. We start with a microscopic model that includes information on motor binding site positions along specific filaments and on their polarities. We assume that filament length is small compared to the characteristic length scale of the bundle polarity pattern. This leads to a separation of scales between molecular motor movement within the bundle and along single fibers which we exploit to derive a drift-diffusion equation as a first order perturbation equation. The resulting drift-diffusion model reveals that drift dominates in unidirectional bundles while diffusion dominates in isotropic bundles. In general, however, those two modes of transport are balanced according to the polarity and thickness of the filament bundle. The model makes testable predictions on the dependence of the molecular motor density on filament density and polarity.
Keyword Intracellular particle transport
Axon transport
Perturbation analysis
Drift-diffusion approximation
Anisotropic two-phase model
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
HERDC Pre-Audit
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 1 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 1 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Fri, 13 Jan 2017, 22:32:50 EST by Kay Mackie on behalf of School of Mathematics & Physics